New York, 2021

Strong Wind in New York, December 11, 2021

December 11, 2021 · NWS OKX · 1 event in 1 county or zone

Strong winds occurred over Nassau County, NY ahead of an approaching cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds occurred over Nassau County, NY ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 11, 6:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 11, 6:40 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
640 PM EST Sat Dec 11 2021

.SYNOPSIS...
A cold front pushes quickly offshore tonight. High pressure
builds in on Sunday and settles south of the area on Monday.
Strong high pressure builds over the region Tuesday, moving
offshore Wednesday. A cold frontal passage is likely Thursday
night with high pressure returning for Friday. Another frontal
system may impact the region next Saturday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Showers well ahead of the cold front, currently moving through
Central Pennsylvania at 23Z, were a couple of hours slower to
move into the region based of radar timing and HRRR, so adjusted
the probabilities. Winds remain below advisory levels as a
strong inversion remains in place. Fine line just ahead of the
cold front has weakened as line moves into more stable
environment. However, expect some re intensification as line
moves into northeastern New Jersey. Winds with the fine line and
just behind have been peaking around 45 to 50 kt, and may be
slightly higher as line nears the coast with the low level jet
remaining. The main theme for tonight is with strong, gusty
winds and the wind advisory remains in effect.

High res guidance is in excellent agreement with respect to the
features which includes timing and integrity of the line in
general. Current thinking has the stronger winds associated with
the boundary from 01z to 06z west to east. The timing for the
city looks on the order of about 01z to 04z, centered towards
2z for peak gusts. There is also some hints of just a touch of
lower level CAPE to go with the highest of shear environments.
Some low level rotation in any convection cannot be ruled out
and will need to be monitored as the line approaches this
evening. Further east the activity should push east with the
boundary towards 6z, with precip chances falling off sharply
around that time. The LLJ is also of utmost importance,
especially for eastern most areas as guidance suggest 60-70 kt
wind speeds at 925 mb, and 60 kt getting below 925 mb. With the
boundary and just behind the boundary there appears to be a
short 1-2 hour window due to increasing mixing that much of the
winds may be able to get down to or very near the surface. Thus
the 2 hours right at and just behind the cold front should see
the more widespread gusts to advisory criteria, with some
isolated gusts potentially exceeding that. Any steadier rainfall
will be very short lived, an would be done with an hours time
as the front moves along to the east. With dry air advection
pushing in rather quickly after midnight, look for higher level
clouds to stay in place initially, followed by clearing skies
overall approaching daybreak from west to east.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
Look for a good deal of sunshine due to building high pressure
from the west and southwest. Still a noticeable breeze
throughout the day, but the gusts should be more limited and
likely only around 20 kts at times. There will still be a little
of a left over pressure gradient due to the high building just
underneath the area to the south in Sunday and Monday.

Other than some high clouds at time for Sunday night, look for
it to be clear early on, followed by some mid to upper level
clouds later at night with the progressive flow continuing. Then
expect more clear skies into Monday. After record to near
record warmth previously, look for more seasonable temperatures
on Sunday with middle and upper 40s for daytime maxes.
Temperatures will then adjust slightly warmer and be just above
average for this time of year with mainly lower 50s returning on
Monday on a WSW breeze.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Better model consensus and clustering remains through the
extended forecast period increasing confidence in the forecast.
Also, the current forecast remains rather consistent with the
previous forecast, adding to the confidence in the forecast.

Monday night into Tuesday strong high pressure will build into
the east coast as upper near zonal flow gives way to a full
latitude building ridge. Meanwhile an amplified upper trough
will be moving onshore of the west coast during Tuesday. Upper
riding along the east coast remains into early Thursday, moving
offshore during the day. This will give way to the next system
that tracks from the west coast and into the plains Tuesday
night into Wednesday night. The deepening low tracks through
southcentral and eastern Canada bringing a cold front across the
region Thursday night. The upper flow then remains progressive
with another system to flow for the beginning of next weekend.

The extended period will also feature above normal temperatures
with the peak of the warm Thursday as a deep southwesterly flow
brings 850mb temperatures up to 12 degrees C, with highs
Thursday as much as 15 degrees above normal. While temperatures
will be above normal, no records are expected to be tied or
broken through the week.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
***High Impact Event Tonight***

A strong cold front passes across the terminals tonight. A line
of showers with possible thunderstorms will accompany the
front, around 01-03z NYC terminals on west, and 03-05z across
Long Island and southern Connecticut.

S-SW winds 15-20 kt with gusts 25-30 kt ahead of the front early
this evening. Winds will veer towards the W-NW with the frontal
passage and increase. Sustained winds 20-30 kt with gusts 40-50
kt may occur with the passage of the front. There is also
potential for gusts to peak around 50 kt in heavy
showers/squalls. Gusty WNW flow will continue overnight behind
the front. Gusts should generally be 25 to around 30 kt into
the early morning hours. WNW winds around 15 kt with gusts
20-25 kt Sunday morning should slowly diminish into the evening
hours.

Flight categories have improved at most terminals early this
evening. VFR conditions may prevail until the line of showers
where conditions may fall back to IFR briefly. Outlying
terminals may fluctuate between IFR and MVFR with VFR also
possible to start. Once the front passes east, VFR conditions
will prevail into Sunday.

   NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Line of showers and embedded thunderstorms 01-03z. Flight
categories could bounce around between VFR and MVFR ahead of
this line. Peak gusts 45-50 kt possible in the showers, but
also immediately behind the front to around 04-05z.

.OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...
.Sunday Night...VFR.
.Monday...VFR. W-WSW gusts 15-20 kt.
.Tuesday-Thursday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Adjusted wind gusts across the waters as inversion in place has
kept wind gusts from reaching forecast values. As the cold front
nears the waters this evening, along with the showers, gusts
will increase as mixing increases in the vicinity of the low
level jet.

Gale Warnings will remain in effect through tonight on the
waters. SCA conditions are then expected for all waters during
Sunday morning. By Sunday afternoon sub SCA conditions will
gradually return to the non-ocean waters from west to east.
Therefore, more marginal to below SCA conditions are anticipated
for the Harbor and Western LI Sound for Sunday afternoon. SCA
level winds and marginal SCA level seas are expected for the
ocean Sunday night through Monday night. The eastern non-ocean
waters will likely have marginal SCA conditions for Sunday
night, and into Monday. The western most non-ocean waters are
expected to remain below SCA thresholds into Monday. More
widespread SCA conditions may develop late in the day and into
Monday evening.

By Monday night small craft advisory conditions may be on-going
across the eastern Long Island Sound, eastern Long Island bays
and the eastern ocean waters as strong and gusty westerly winds
will be diminishing as deep low pressure moves well northeast of
the forecast waters and high pressure builds to the west. By
Tuesday morning, with high pressure in control winds and seas
are expected to be below SCA levels.

Sub SCA conditions will then continue into Wednesday night. High
pressure moves offshore as a deepening low tracks through the upper
midwest and into southern Canada Thursday. An increasing
southwesterly flow ahead of a cold front may bring SCA conditions to
the ocean waters Thursday, remaining into Thursday night.

&&

.HYDROLOGY...
No hydrologic impacts are expected through the week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 AM EST Sunday for CTZ005>012.
NY...Wind Advisory until 4 AM EST Sunday for NYZ067>075-078>081-
     176>179.
NJ...Wind Advisory until 4 AM EST Sunday for NJZ002-004-006-103>108.
MARINE...Gale Warning until 6 AM EST Sunday for ANZ331-332-335-338-340-
     345-350-353-355.

&&

SYNOPSIS...JE/MET
NEAR TERM...JE/MET
SHORT TERM...JE
LONG TERM...MET
AVIATION...DS
MARINE...JE/MET
HYDROLOGY...JE/MET
Hazardous weather outlook, Dec 11, 3:53 PM EST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
353 PM EST Sat Dec 11 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-122100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
353 PM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, heavier showers and thunderstorms this evening could
produce isolated damaging wind gusts to near 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-122100-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
353 PM EST Sat Dec 11 2021

...GALE WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Dec 11, 8:49 PM EST, 11 minutes before
Special Weather Statement
National Weather Service New York NY
849 PM EST Sat Dec 11 2021

CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-120345-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
849 PM EST Sat Dec 11 2021

A narrow line of heavier showers, ahead of a cold front, was
approaching western Orange county and moving into western New
Jersey at 840 PM. The line will be moving into Orange county
shortly and into northeastern New Jersey just after 900 PM, and
then into New York City by around 930 PM and Fairfield county
Connecticut and Nassau county between 930 PM and 1000 PM. Wind
gusts of 40 to 50 mph are possible with this line. And locally
damaging winds may occur as the line moves through and will be
covered with the issuance of Severe Thunderstorm Warnings if
necessary, despite that there may continue to be little to no
lightning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Southern Nassau

When
December 11, 9:00 PM EST to 10:00 PM EST
Where
Southern Nassau forecast zone
Measured
39 kt (45 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

Broadcast media reported that a tree fell onto a house at 915 PM Local Standard Time in East Massapequa, NY.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993536.